Hail, Hunterdon
- When
- May 31, 7:15 PM EST
- Where
- Hunterdon County, 1.48 mi SSW of Cherryville
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.550, -74.910
Measured.
Although a very unstable airmass was present coupled with ample shear only a few thunderstorms formed due to the lack of a lifting feature across the region. One thunderstorm became severe tracking northeast from Hunterdon into Somerset and Sussex counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Although a very unstable airmass was present coupled with ample shear only a few thunderstorms formed due to the lack of a lifting feature across the region. One thunderstorm became severe tracking northeast from Hunterdon into Somerset and Sussex counties. Numerous hail reports of .5 and .75 inch were recorded. A couple of the reports met severe criteria.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 31, 7:01 PM EST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Mount Holly NJ 801 PM EDT Wed May 31 2017 .SYNOPSIS... Low pressure across Canada will cause a cold front to cross the area late tonight. A weak area of high pressure will be across the area late Thursday. Another cold front will affect the area Friday before more high pressure builds in for Saturday. A prolonged period of unsettled conditions is expected beginning Sunday and continuing well into next week as a frontal system and low pressure develop over the northeast United States. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... 8P: Hunterdon County NJ cell may produce 1/2" hail and a decent wind gust. COSPA seems to be more valuable than the HRRR tonight. so far pea A at Cresco in Monroe county earlier. Remainder from below from 4 PM. Tricky forecast this evening, as the kinematic and thermodynamic environment are increasingly supportive of strong to severe convection, but weak/nebulous foci for small-scale lift provide considerable uncertainty regarding coverage and overall severity. Convection-allowing models are highly variable in projections of convection late this afternoon and evening, with some HRRR simulations generating little convection anywhere in the CWA and others producing rather widespread coverage during the evening hours along a weak and weakening pre-frontal surface trough. The individual members of the NCAR ensemble are more aggressive in generating scattered strong to potentially severe storms across the area, particularly north of the Mason-Dixon Line (in closer proximity to large-scale ascent with a glancing vort max in the upper-level flow). However, the latest WRF-ARW and WRF-NMM provide support for the sparser-looking NAM Nest. Given the weak large-scale dynamics in play, I have a hard time buying the more aggressive/widespread convective coverage this evening, despite relatively little inhibition currently in place. Nevertheless, should any storms develop, MLCAPE 500-1000 J/kg and effective bulk shear 35-45 kts are supportive of organized storms. Notably, the strongest shear reaches the area later this evening when surface-based instability will diminish with the loss of daytime heating, which may reduce the severe threat with any storms that develop to some degree. Combined with timing discrepancies among the guidance, forecast confidence in precipitation coverage/intensity this evening is very low. Thus, kept PoPs confined to slight generally south of I-78/I- 195 and low-chance north of there. Generally, chances for precipitation decrease late this evening and should pretty much be confined to the Atlantic after midnight or so. Other main question with tonight's forecast is chances for patchy fog. There is at least some indication of near-saturation at the surface late tonight before a cold front moves through the area. Patchy fog is possible, though should be far less widespread and less dense than observed last night. Latest MOS is not very supportive of fog outside of coastal New Jersey, so generally kept out of the forecast for now. Lows generally in the lower 50s in the Poconos to the lowers 60s in the urban corridor and Delmarva. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... A vort max will swing through the Northeast late tonight, bringing drier air into the region tomorrow. This should foster a rather splendid day across the area, with mostly sunny skies and seasonal to slightly above seasonal temperatures. Main forecast issue tomorrow is wind, with deep mixing likely as westerly surface flow becomes established. Fortunately, 850-mb flow looks rather weak (around 20-25 kts), so gusts 15-25 mph may be all that the region can muster. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... The upper air flow across the Northeast part of the country will still resemble more of a spring-like pattern this weekend and early next week, even though we are now in meteorological summer. An upper trough will be across the Northeast Friday before lifting away Saturday and Sunday. It will be followed by weak ridging Monday, before giving way to another upper low and trough Tuesday and Wednesday of next week. Temperatures through the period will not be favorable to any excessive heat. Temperatures, instead, may run a little below normal especially into the new week, when frequent clouds and showers are expected. Normal high temperatures for early June range from the low 70s north and near 80 over Delmarva and metro Philadelphia. The operational models are not in wonderful agreement with regards to the day-to-day weather across the area. We will focus on the more general aspects of the fcst. Fri...Mostly dry, but a front will bring some afternoon showers to the area. Sat...probably the best day of the extended period. We will have a dry forecast at this point. Sunday...The beginning of the day will be dry, but then showers will arrive along with the next system from the Great Lakes. Thunderstorms are possible. Monday-Wednesday...A rather cloudy and unsettled period with frequent showers and below normal temperatures. We will keep pops for Wed at slight chc attm. Confid in details are very low going into next week. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...VFR. Sct-bkn aoa 7000 ft. chance of a shower or tstm but at this time no mention til were more certain. South to southwest wind. Chance for patchy fog late tonight, especially at KACY and KMIV, with local sub- VFR VSBYs possible in the 06Z- 12Z period - confidence is low, however. Thursday...VFR sct clouds aoa 5000 ft briefly bkn in the aftn. west to southwest wind gusts to near 20 kt in the afternoon. OUTLOOK... Thu night...Mostly VFR. Fri/Fri night...Mostly VFR, but scattered afternoon showers/tstms with lower conds psbl. Sat...VFR expected. Sat night thru Monday...Lower conds possible with frequent showers. && .MARINE... Sub-advisory winds/seas expected through Thursday. Patchy fog is possible through the night. Mention in the forecast grids through the overnight hours, though no advisory appears warranted at the moment. A slight chance of storms exists overnight, with locally gusty winds and rough seas possible. Confidence in timing/location is very low. Tomorrow looks to be a fine day on the water with west or southwest winds 10 to 15 kts and seas generally around or below 3 feet. RIP CURRENTS... There is a low risk of rip currents today, and a low risk of rip currents is anticipated tomorrow as well. OUTLOOK... Generally sub-SCA conditions thru the period. Sct Showers/tstms Fri night and Sun-Mon. SCA conditions on the ocean psbl later Mon. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...O'Hara Near Term...CMS/Drag 801P Short Term...CMS Long Term...O'Hara Aviation...CMS/Drag/O'Hara Marine...CMS/Drag/O'Hara
Hazardous Weather Outlook National Weather Service Mount Holly NJ 305 PM EDT Wed May 31 2017 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-011915- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 305 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-011915- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 305 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Mount Holly NJ 755 PM EDT WED MAY 31 2017 NJZ009-010-015-PAZ105-106-010045- Hunterdon-Somerset-Mercer-Lower Bucks-Upper Bucks- 755 PM EDT WED MAY 31 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HUNTERDON...NORTH CENTRAL MERCER...SOUTHWESTERN SOMERSET AND NORTH CENTRAL BUCKS COUNTIES... At 753 PM EDT, a strong thunderstorm was located over Sergeantsville, or 19 miles northwest of Trenton, moving east at 45 mph. Winds up to 40 mph and half inch hail are possible with this storm. Locations impacted include... Byram, Flemington, Tinicum, Hopewell, Frenchtown, Rocky Hill, Stockton, Skillman, Flagtown, Sergeantsville, Cloverhill, Erwinna, Belle Mead, White House Station, Lumberville and Sand Brook. Heavy rainfall is occurring with this storm, and may cause localized flooding. Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4038 7508 4046 7517 4067 7475 4040 7461 TIME...MOT...LOC 2353Z 254DEG 48KT 4046 7497 Gorse
The Philadelphia radar (KDIX), 79 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
4 hail. Local standard time, as filed.
Measured.
Measured.
Size estimated.
One inch and nickel size hail both measured at slightly different times.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2017Every state in 2017This day in weather historyWarnings in New Jersey, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693716, 693717, 693718, 693719.